An Axiomatic Proof of Mirrlees' Formula
AbstractMirrlees' optimal income tax formula has never been proven rigorously, and it is hard to understand it in economic terms. We prove an analogous formula for an economy with finitely many persons. This is easy and allows a simple economic interpretation. Thereafter, Mirrlees' original formula is derived by means of a limit theorem. The analysis also clarifies the discussion between Revesz and Saez published as "Communications" below in this issue of PF/FP. It shows which formula is correct and how the methodological problems, in particular the circularity problem, can be dealt with.
Download InfoTo our knowledge, this item is not available for download. To find whether it is available, there are three options:
1. Check below under "Related research" whether another version of this item is available online.
2. Check on the provider's web page whether it is in fact available.
3. Perform a search for a similarly titled item that would be available.
Bibliographic InfoArticle provided by in its journal Public Finance = Finances publiques.
Volume (Year): 53 (1998)
Issue (Month): 3-4 ()
Contact details of provider:
Other versions of this item:
- H21 - Public Economics - - Taxation, Subsidies, and Revenue - - - Efficiency; Optimal Taxation
- C61 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - Optimization Techniques; Programming Models; Dynamic Analysis
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Seade, Jesus, 1982. "On the Sign of the Optimum Marginal Income Tax," Review of Economic Studies, Wiley Blackwell, vol. 49(4), pages 637-43, October.
- Tim Lohse & Peter Lutz & Christian Thomann, 2013. "Redistributional consequences of early childhood intervention," The European Journal of Health Economics, Springer, vol. 14(3), pages 373-381, June.
- Homburg, Stefan & Lohse, Tim, 2004. "Optimal Tax-Transfer-Schemes under Partial Information," Diskussionspapiere der Wirtschaftswissenschaftlichen FakultÃ¤t der Leibniz UniversitÃ¤t Hannover dp-298, Leibniz Universität Hannover, Wirtschaftswissenschaftliche Fakultät.
- Revesz, John T, 1998. "Some Comments on the Reply by Saez and the Article by Homburg [Comparing Elasticities-Based Optimal Income Tax Formulas] [An Axiomatic Proof of Mirrlees' Formula]," Public Finance = Finances publiques, , vol. 53(3-4), pages 486-88.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Christopher F. Baum).
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.